Virginia, 2005

Hail and Damaging Wind in Virginia, June 8, 2005

June 8, 2005 · NWS RNK · 2 events in 1 county or zone

A severe thunderstorm during the afternoon of the 8th produced quarter sized hail near Collinsvile and wind gusts which downed trees in the Bassett area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A severe thunderstorm during the afternoon of the 8th produced quarter sized hail near Collinsvile and wind gusts which downed trees in the Bassett area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 8, 6:26 PM EST, 1 hour 4 minutes earlier.

Area forecast discussion, Jun 8, 6:26 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
726 PM EDT WED JUN 8 2005

.AVIATION...

SHOWERS AND THUNDERSTORMS MORE ISOLATED AND LESS INTENSE THIS
EVENING. LESS TRIGGER...SO EXPECTING THEM TO DISSIPATE SOON AROUND
SUNSET...AND DO NO FORESEE ANY MAJOR IMPACTS TO TAF SITES. LOOKS
LIKE LESS CLD CVG TONIGHT. THAT WILL CHANGE PER MODEL SOLUTIONS
WITH FOG DEVELOPING SOONER...AS WELL AS LOW CIGS. LOOK FOR IFR
CIGS TO FORM BY 09Z-10Z AT MOST TAF SITES. THESE LOW CIGS WILL
GRADUALLY LIFT BY 13-14Z THU...BUT STILL EXPECTING MVFR
CONDITIONS. SCATTERED SHRA/TSRA WILL BE AROUND AGAIN BY EARLY
AFTN...SO POTENTIAL IS THERE FOR A SHRA OR TSRA TO AFFECT A TAF
SITE BUT LIKE THIS AFTN...NOT DEFINITIVE TO INCLUDE.

&&

.PREVIOUS DISCUSSION...
(ISSUED 302 PM EDT WED JUN 8 2005)

SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...

PERSISTENT PATTERN TNGT THRU THURSDAY NIGHT. AREA UNDER INFLUENCE OF
WESTERN EDGE OF UPPER RIDGE WITH SFC PRESSURE GRADUALLY RISING THRU
THE PD. BESIDE RESIDUAL BOUNDARIES FROM PREVIOUS DAYS STORMS...HARD
TO SEE ANY ORGANIZED FEATURE TO FOCUS CONVECTION. WEAK SHEAR
ENVIRONMENT WITH PWINS ABOVE 1.5 INCHES WILL LEAD TO SLOW MOVING
HEAVY RAIN PRODUCING STORMS THIS AFTN AND EVENING. SIMILAR TO THE
LAST FEW DAYS...ISOLATED STORMS CAPABLE OF PRODUCING 2-4 INCHES/HOUR
OF RAIN...GENERALLY SMALL HAIL AND MICROBURSTS WINDS IN EXCESS OF 60
MPH. STORM DIURNAL IN NATURE...HOWEVER ENOUGH INSTABILITY LINGERING
INTO THE EARLY MORNING HOURS TO KEEP POPS THRU 10Z

WIDE RANGE OF TEMPS POSSIBLE DURING THE DAY DEPENDING ON IF YOU SEE
SCT CONVECTION OR NOT. TEMPS UNDER SHRA WILL RUN NEAR NORMAL WHILE
THOSE STAYING DRY WILL BE ABOVE NORMAL.

LONG TERM (FRIDAY THROUGH WEDNESDAY)...

UPPER RIDGE/BERMUDA HIGH POSITIONED OFF THE MID ATLANTIC COAST IS
PROJECTED TO MOVE INLAND THIS WEEKEND. OUTER RINGS AND WAVES
TRACKING ALONG THE WESTERN EDGE OF THIS RIDGE WILL FOCUS TSRA
ACTIVITY INTO THE OH/TN VALLEY. CAN NOT RULE OUT OROGRAPHICAL
INDUCED TSRA ACROSS THE MTNS...BUT FOR THE MOST PART...A DRY HOT
WEEKEND IS IN STORE. WE WILL ALSO NEED TO KEEP AN EYE ON THE GULF AS
A POSSIBLE TROPICAL SYSTEM IS EXPECTED TO DEVELOP AND TRACK INLAND.
GFS TRACKS REMNANTS FROM THE MOUTH OF THE MS ON SAT TO THE OH VLY ON
MON. AN INCREASING THREAT FOR AREAL TSRA ACROSS THE REGION WILL
BEGIN AGAIN ON MONDAY AS A SFC TROF SETS UP ACROSS THE REGION. UPPER
LEVEL RIDGE MAY SINK SOUTHWARD WHICH COULD TRACK REMNANTS OF
TROPICAL SYSTEM CLOSER TO THE AREA. FOR NOW WILL KEEP DIURNAL POPS
AT A LOW CHC. TUESDAY PREFRONTAL TROF AND WEDNESDAY COLD FRONT TO
BRING BETTER CHC FOR PCPN INTO THE REGION.

TEMPS WILL CONTINUE TO BE WARM AND MUGGY. AT OR ABOVE NORMAL TEMPS
EXPECTED THRU THE PERIOD WITH THE WARMEST DAY OCCURRING MID WEEK
AHEAD OF A COLD FRONT.

FYI...HPC MORNING DISCUSSION ON FIRST TROP CYCLONE.

KEPT CONTINUITY WITH YESTERDAYS HPC PROGS WITH THE SYS IN THE GOMEX
EARLY IN THE PD...A POTENTIAL TROPICAL CYC...WHICH IS CLOSE TO MUCH
OF THE GUIDANCE SAVE THE GFS/UKMET. THE GFS/UKMET ARE A FULL DAY
FASTER THAN THE PREVIOUS THINKING AND THE REMAINDER OF THE GLOBAL
GUIDANCE IN LIFTING THE SYS INTO THE CNTRL GOMEX COAST...THE GFS HAS
HAD A BIAS OF BRINGING FORMATIVE TROP SYS TOO QUICKLY TO THE NORTH.
ALTHOUGH THIS TRACK IS ATYPICAL FOR JUNE...IT FITS THE ANTICIPATED
EVOLUTION OF THE UPPER PATTERN FOR THE TIME BEING WITH A POTENTIAL
TC MOVING ARND A THE NORTHEAST SIDE OF A CLOSED UPR CYC IN THE
SUBTROPICAL STREAM. THE LAST TIME A TROPICAL CYC TRACKED THROUGH
LOUISIANA THIS EARLY IN THE SEASON ON A SIMILAR TRAJECTORY TO WHAT
IS CURRENTLY PROGGED WAS ARLENE IN 1959 /MAY 30TH LANDFALL/...
ALLISON OF 2001 CAME IN FROM THE WSW ARND JUNE 11. THE 00Z UKMET AND
ECMWF STILL AGREE ON A SOLN CLOSE TO THE PREVIOUS HPC FORECAST. FOR
THE LATEST INFORMATION ON THIS SYS...CHECK THE ATLANTIC TROPICAL
WEATHER OUTLOOKS ISSUED BY TPC.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

05
Hazardous weather outlook, Jun 8, 3:47 AM EST, 15 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
447 AM EDT WED JUN 8 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-090900-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
447 AM EDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...CENTRAL VIRGINIA...NORTHWEST
NORTH CAROLINA...SOUTH CENTRAL VIRGINIA...SOUTHEAST WEST VIRGINIA
AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN TODAY.
ANY SEVERE WEATHER FROM WIND AND HAIL WILL BE ISOLATED. LOCALIZED
HEAVY RAINFALL IS POSSIBLE THIS AFTERNOON FROM SOME OF THE SLOWER
MOVING THUNDERSTORMS. THE GREATEST THREAT FOR HEAVY RAIN WILL BE
IN THE MOUNTAINS OF NORTHWEST NORTH CAROLINA AND ALONG THE
VIRGINIA NORTH CAROLINA BORDER. FLASH FLOODING MAY BECOME A THREAT
IF THESE THUNDERSTORMS BECOME STATIONARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED AFTERNOON THUNDERSTORMS MAY RESULT IN ISOLATED FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 8, 7:12 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT WED JUN 8 2005

VAZ043-090100-
HENRY-
812 PM EDT WED JUN 8 2005

A THUNDERSTORM WILL PRODUCE GUSTY WINDS...SMALL HAIL...DEADLY
LIGHTNING AND HEAVY RAIN ACROSS THE MARTINSVILLE AREA...AND POINTS
NORTHWEST TOWARD HENRY AND PHILPOTT LAKE THROUGH 900 PM. MOVE
INDOORS AND STAY AWAY FROM WINDOWS IF YOU ARE IN THE PATH OF THIS
STORM. IF TRAVELING...SLOW DOWN TO AVOID HYDROPLANING.

05

The radar

The Roanoke radar (KFCX), 39 km away, was scanning. The volume nearest the first event began at 00:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Henry

When
June 8, 7:30 PM EST
Where
Henry County, Bassett
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
36.767, -79.983

Hail, Henry

When
June 8, 7:35 PM EST
Where
Henry County, Collinsville
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.717, -79.900

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461314, 5461315.